Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2016, 4:30 PM MDT for Jefferson County, Park County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2016, 4:30 PM MDT (22:30 UTC)
- Expired
- Jun 20, 2016, 5:04 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:35 PM MDT | HAIL 1.75 | 3 S Pine Junction, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
975
WUUS55 KBOU 202230
SVRBOU
COC059-093-202315-
/O.NEW.KBOU.SV.W.0083.160620T2230Z-160620T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT MON JUN 20 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO...
NORTHEASTERN PARK COUNTY IN CENTRAL COLORADO...
* UNTIL 515 PM MDT
* AT 428 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE...OR 29
MILES SOUTHWEST OF DENVER...MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
PINE JUNCTION...BAILEY AND PINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3934 10541 3933 10547 3934 10548 3934 10545
3937 10545 3937 10548 3939 10549 3939 10550
3938 10550 3940 10554 3942 10549 3943 10550
3944 10548 3950 10541 3941 10525 3931 10540
TIME...MOT...LOC 2228Z 275DEG 16KT 3943 10537
HAIL...1.00IN
WIND...<50MPH
$$
RTG1 follow-up statement
001
WWUS55 KBOU 202304
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
504 PM MDT MON JUN 20 2016
COC059-093-202313-
/O.CAN.KBOU.SV.W.0083.000000T0000Z-160620T2315Z/
JEFFERSON CO-PARK CO-
504 PM MDT MON JUN 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JEFFERSON AND
NORTHEASTERN PARK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
SOUTHWESTERN JEFFERSON COUNTY UNTIL 545PM.
LAT...LON 3934 10541 3933 10547 3934 10548 3934 10545
3937 10545 3937 10548 3939 10549 3939 10550
3938 10550 3940 10554 3942 10549 3943 10550
3944 10548 3950 10541 3941 10525 3931 10540
TIME...MOT...LOC 2257Z 275DEG 16KT 3942 10517
$$
RTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:40 PM MDT, 50 minutes earlier.
Area forecast discussion, Jun 20, 3:40 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 340 PM MDT MON JUN 20 2016 .SHORT TERM...(This evening through Tuesday) Issued at 340 PM MDT Mon Jun 20 2016 Low clouds remained over much of northeast Colorado through the afternoon, keeping temperatures on the plains too cool to support shower development. Afternoon shower activity up to this point has been limited to Park and Clear Creek Counties where thunderstorms have been slow moving up to this point. This area along with Douglas and Elbert Counties should be the least stable through the evening. Thunderstorms should last for another 4 to 6 hours and then dissipate. Locally heavy rain will be the primary threat from showers along with some small hail and gusty outflow winds. For Tuesday, the upper ridge strengthens over the state and warmer air moves back over the state. High temperatures across the plains are expected to jump back into the mid and upper 90s. Mountain areas should be the only ones to see any afternoon showers. .LONG TERM...(Tuesday night through Monday) Issued at 340 PM MDT Mon Jun 20 2016 Expect showers and thunderstorms Tuesday evening, mainly over the high terrain and south of I-70 over the plains before a cold front pushes south over the area around or after midnight. These storms will be high based and likely produce gusty winds. With the hot day followed by breezy conditions from the cold front, Tuesday nights low temperatures will likely be warmer than tonights along with poor humidity recoveries. The front will bring relief Wednesday from the near record temps. Look for temperatures to be about 8 to 10 degrees cooler over the plains and 5 to 8 degrees cooler over the high terrain. Residual moisture combined with a weak shortwave aloft will bring another day of afternoon and evening thunderstorms, focusing over the high terrain and western and southern urban corridors due to upslope flow. Flow aloft will begin transitioning to southwest Thursday and Friday as an upper trough pushes into the Pacific Northwest, which will bring in warming temperatures again. The surface high over the Great Plains will push east Thursday as a surface trough deepens on the lee of the Rockies. The residual moisture under the ridge will again spark into afternoon and evening convection these days, moving off the high terrain and over the plains as the surface trough deepens. The upper trough is expected to pass north of the area this weekend, sending a cold front down over the area for cooler temperatures back near normal values. This front may push through the area late Friday night. Readings should be in the mid 80s for the plains and in the upper 60s to lower 70s in the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 340 PM MDT Mon Jun 20 2016 Continuing cloud cover is helping keep temperatures cool and therefore keeping the airmass too stable to produce showers at KDEN and KBJC. Radar is showing some showers that might cross over KAPA for the next few hours. Impacts at KDEN might be limited to wind shifts from thunderstorm outflow over the southern Denver Metro area. Winds are expected to shift to drainage southerlies overnight with ceilings dissipating. Warmer temperatures are expected tomorrow which should be warm enough to suppress most afternoon convective activity. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Dankers LONG TERM...Kriederman AVIATION...Dankers
Hazardous weather outlook, Jun 20, 11:10 AM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1110 AM MDT MON JUN 20 2016 COZ030>051-211715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LOW CLOUDS ACROSS MUCH OF THE NORTHEAST COLORADO PLAINS WILL KEEP TEMPERATURES COOLER THROUGH THE AFTERNOON. THE ONLY AREAS EXPECTED TO SEE AFTERNOON THUNDERSTORMS WILL BE THE FRONT RANGE FOOTHILLS AND OVER THE PALMER DIVIDE. SOME STORMS OVER THE PALMER DIVIDE MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER ALONG WITH LOCALLY HEAVY RAIN AND GUSTY WINDS. STORMS OVER THE FOOTHILLS SHOULD PRODUCE BRIEF RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER HOT DAY IS EXPECTED ON TUESDAY WITH NEAR RECORD TEMPERATURES AS HIGHS BOUNCE BACK INTO THE MID AND UPPER 90S. WINDS WILL INCREASE OVER THE HIGH TERRAIN...INCREASING FIRE DANGER AS THE HOT AND DRY WEATHER CONTINUES. IT WILL REMAIN WARM THROUGH THE WEEK AS A RIDGE OF HIGH PRESSURE REMAINS AS THE DOMINANT INFLUENCE...THOUGH A FEW WEAK COLD FRONTS WILL KEEP IT FROM REACHING RECORD LEVELS...ESPECIALLY THIS WEEKEND. THERE MAY BE ENOUGH MOISTURE AROUND LATE TUESDAY FOR A FEW HIGH BASED THUNDERSTORMS. ENOUGH RESIDUAL MOISTURE WILL REMAIN OVER THE AREA FOR THE WEEK TO KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 20, 4:22 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON JUN 20 2016
COZ036-202300-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
422 PM MDT MON JUN 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON AND
NORTHEASTERN PARK COUNTIES UNTIL 500 PM MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE JUNCTION...OR 31 MILES SOUTHWEST OF DENVER...MOVING EAST AT 20
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PINE JUNCTION...BAILEY AND PINE.
LAT...LON 3934 10541 3933 10547 3934 10548 3934 10545
3937 10545 3937 10548 3939 10549 3939 10550
3938 10550 3940 10554 3942 10549 3943 10550
3944 10548 3950 10541 3941 10525 3931 10540
TIME...MOT...LOC 2221Z 275DEG 16KT 3943 10540
RTGThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:50 PM MDT | Special Weather Statement | BOU | Douglas | 25 min |
| Jun 19, 8:01 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 44 min |
| Jun 19, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 43 min |
| Jun 19, 9:01 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 19, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 49 min |
| Jun 19, 10:04 PM MDT | Special Weather Statement | BOU | Elbert | 41 min |
| Jun 19, 10:13 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 47 min |
| Jun 19, 10:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 47 min |
| Jun 19, 11:05 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 115 min |
| Jun 19, 11:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 32 min |
| Jun 20, 4:22 PM MDT | Special Weather Statement | BOU | Jefferson | 38 min |
| Jun 20, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 36 min |
| Jun 20, 5:03 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 2 hr |
| Jun 20, 5:37 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.